Iowa, 2008

Hail in Iowa, April 24 to 25, 2008

April 24 to 25, 2008 · NWS OAX · 7 events in 4 counties and zones

Early in the evening on April 24th isolated severe thunderstorms developed along the Missouri River north of Omaha north of a warm front that stretched across the area. Later that evening other thunderstorms, including a few supercells, developed along a cold front moving across eastern Nebraska and along a weak warm front that extended just ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Early in the evening on April 24th isolated severe thunderstorms developed along the Missouri River north of Omaha north of a warm front that stretched across the area. Later that evening other thunderstorms, including a few supercells, developed along a cold front moving across eastern Nebraska and along a weak warm front that extended just ahead of the cold front. The storms tracked northeast into southwest Iowa and were fed by a very strong low level jet that increased in intensity.

This weather system produced 3 to 8 inches or more of heavy wet snow the next day from northern Nebraska into North Dakota and western Minnesota. Freezing rain was also reported over sections of eastern South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 24, 1:45 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 24, 1:45 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT THU APR 24 2008

.DISCUSSION...

THUNDERSTORM CHANCES/STRENGTH TONIGHT WILL BE MAIN FORECAST CONCERN
INITIALLY THEN TEMPERATURES THROUGH THE SHORT TERM.

EXTENSIVE CLOUD COVER HAS REMAINED IN PLACE ACROSS THE EASTERN HALF
OF NEBRASKA AND KANSAS INTO WESTERN IOWA SO FAR TODAY. CONVECTION
HAS BEEN LIMITED TO ALONG THE NORTHEAST NEBRASKA BORDER INTO
SOUTHEAST SOUTH DAKOTA. A COLD FRONT EXTENDED FROM NORTHWEST
MINNESOTA THROUGH EASTERN SOUTH DAKOTA INTO NORTHWEST NEBRASKA AT
18Z.

MODELS SIMILAR IN LIFTING LOW PRESSURE OVER COLORADO NORTHEAST ALONG
THE FRONT TONIGHT WITH MAIN PERIOD OF CONVECTION LATE TONIGHT AS
FRONT MOVES SLOWLY ACROSS EASTERN NEBRASKA AND UPPER WAVE MOVES
INTO THE CENTRAL PLAINS. FORECAST SOUNDINGS SUGGEST ABUNDANT MOISTURE
AVAILABLE WITH PW AROUND 1.5 INCHES. HEAVY RAIN LIKELY OVERNIGHT BUT
WITH FFG VALUES GENERALLY AROUND 2 INCHES OR BETTER WILL FOREGO ANY
HEADLINES AT THIS TIME. SYSTEM PROGGED TO BE EAST OF THE AREA
FRIDAY MORNING BUT SOME SHOWERS EXPECTED THROUGH MOST OF THE DAY AS
THE UPPER WAVE MOVES ACROSS. ANOTHER WAVE FOLLOWS ON SATURDAY WITH
NEXT CHANCE OF PRECIP FOR THE AREA.

TEMPERATURES STAY ON THE COOL SIDE THROUGH MOST OF THE SHORT TERM
PERIOD AS UPPER FLOW AMPLIFIES AND LARGE TROUGH DEVELOPS OVER THE
MIDDLE OF THE COUNTRY. FROST POTENTIAL FOR PARTS OF THE AREA SATURDAY
MORNING DEPENDING ON EXTENT OF CLOUDS BETWEEN THE TWO UPPER WAVES.

IN THE EXTENDED...PATTERN LOOKS TO REMAIN ACTIVE AS ANOTHER STRONG
UPPER SYSTEM INDICATED FOR LATE NEXT WEEK...ALTHOUGH MODEL
DIFFERENCES LEAD TOWARD LOW CONFIDENCE ON SPECIFICS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK FORECAST THROUGH 25/18Z.

CDFNT FM NCNTRL NEBRASKA INTO NWRN KS IS EXPECTED TO EXTD FM NWRN IA
TO LOW PRES OVR NCNTRL/NERN KS BY 06Z.  WIDESPREAD MVFR CIGS WITH
AREAS OF IFR CIGS EXTENDED AHEAD OF FRONT. SOME MIXING COULD LIFT
CIGS ABV MVFR CATEGORY LATE THIS AFTN ALONG AND E OF MO RIVER WITH
LOWEST CIGS ALONG WITH PSBL DRIZZLE STRETCHING FM OLU-OFK VCNTY.
ALTHOUGH THERE IS A RISK OF TSTMS AT TAF SITES THROUGH 03Z...BEST
CHCS APPEAR TO COVER PD FM 03Z-09Z.  STORMS DURING THIS TIME PD
COULD CONTAIN GUSTY WINDS AND HAIL...SPCLY ALONG AND S OF INTERSTATE
80.  LOW AND CDFNT SHOULD PASS THROUGH LNK/OMA IN 06Z-09Z PD WITH
WINDS SHIFTING TO NNW AND INCREASING BEHIND IT.  MVFR CIGS WILL
LIKELY CONT BEHIND FRONT THROUGH 25/18Z ALONG WITH GUSTY NW SFC
WINDS AND PATCHY RAIN SHOWERS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/CHERMOK
Hazardous weather outlook, Apr 24, 4:12 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 PM CDT THU APR 24 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
512 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA LATE THIS EVENING
AND OVERNIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE MAINLY
ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY HAZARDS....BUT SUPERCELLS WITH
ISOLATED TORNADOES CANNOT BE RULED OUT THIS EVENING. IN ADDITION...ANY
OF THE STORMS COULD PRODUCE AREAS OF HEAVY RAIN.

THE STRONGEST THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP EARLY
THIS EVENING WEST AND SOUTHWEST OF THE REGION AHEAD OF LOW
PRESSURE FORECAST TO DEEPEN ALONG THE KANSAS AND COLORADO BORDER.
THIS ACTIVITY WILL LIKELY MOVE EAST ACROSS THE REGION TONIGHT.
THE SEVERE THREAT IS EXPECTED TO CONTINUE WELL PAST DARK AND INTO
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GRIFFIS

The radar

The Omaha radar (KOAX), 60 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Harrison

When
April 24, 4:40 PM CST
Where
Harrison County, 0.86 mi SE of Logan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.640, -95.790

Hail, Shelby

When
April 24, 5:25 PM CST
Where
Shelby County, Earling
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.780, -95.420

Hail, Shelby

When
April 24, 5:32 PM CST
Where
Shelby County, 0.51 mi E of Defiance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.830, -95.340

Hail, Shelby

When
April 24, 5:53 PM CST
Where
Shelby County, 0.86 mi SE of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
41.790, -95.190

Most of the hail was penny or nickel size, but a few of the stones were around quarter size.

Hail, Fremont

When
April 25, 12:20 AM CST
Where
Fremont County, 0.69 mi S of Tabor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.890, -95.670

Hail, Fremont

When
April 25, 12:45 AM CST
Where
Fremont County, 7.99 mi SE of Riverton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.600, -95.460

The hail was accompanied by winds strong enough to blow down a few branches.

Hail, Page

When
April 25, 12:55 AM CST
Where
Page County, 3.74 mi W of Northboro
Measured
0.75 in hail
Reported by
Public
Coordinates
40.590, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84888, 84889, 84890, 84891, 84892, 84893, 84894.